Ohio, 2014Flash Flooding in Ohio, June 16 to 18, 2014
June 16 to 18, 2014 · NWS CLE · 3 events in 1 county or zone
Portions of northern Stark County Ohio saw a series of thunderstorms with intense rain over three days. The first storm occurred primarily over the Canton/Northern Canton area with rainfall amounts around 3 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.3 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Portions of northern Stark County Ohio saw a series of thunderstorms with intense rain over three days. The first storm occurred primarily over the Canton/Northern Canton area with rainfall amounts around 3 inches. Between 4 AM and 6 AM on the morning of the 18th another thunderstorm rolled through north/northeast Stark County. This line of storms brought 1 to 1.5 inches of rainfall notably over the Louisville area. Later in the evening of the 18th a storm brought 1 to 1.5 inches to north/northwest Stark County. Each event unfolded with flash floods, the later ones enhanced by already saturated ground cover and backed up rivers and tributaries of the Nimishillen River. Overall an estimated 1,000 sustained some form of water damage, mostly in basements. Dozens of businesses were inundated and dozens of people were evacuated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 2:43 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 16, 2:43 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT MON JUN 16 2014
.SYNOPSIS...
A WEAK STALLED FRONT OVER THE AREA WILL LIFT OFF TO THE NORTHEAST
INTO TUESDAY. A COLD FRONT WILL DROP SOUTHEAST WEDNESDAY INTO
WEDNESDAY NIGHT AND STALL ACROSS OHIO THEN DRIFT SLOWLY BACK NORTH
THURSDAY INTO SATURDAY BEFORE DROPPING BACK SOUTH LATER SUNDAY INTO
MONDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY/...
AS THE FIRST WAVE OF ENERGY MOVES OFF TO THE NE THIS EVENING AND
DAYTIME HEATING ABATES...THE REMAINING CONVECTION SHOULD WEAKEN. THE
WEAK FRONT OVER THE AREA WILL START LIFTING NE DURING THE NIGHT.
THIS BOUNDARY MAY HELP TO PROVIDE A FOCUS FOR CONVECTION THAT
DEVELOPS OVER WI INTO MI TO SLIDE SE INTO THE AREA THE LATER PART OF
THE NIGHT SO WILL START TO RAMP UP THE POPS A LITTLE IN THE NORTH
FOR THIS POSSIBILITY. GOOD INSTABILITY AND SOME SHEAR COULD CAUSE
SOME OF THE STORMS TO BE STRONG TO MARGINALLY SEVERE.
THE NIGHT WILL BE WARM AND MUGGY AS DEWPOINTS REMAIN IN THE 60S.
&&
.SHORT TERM /6 AM TUESDAY THROUGH THURSDAY NIGHT/...
SOME CONVECTION SLIDING SE ALONG THE LIFTING WARM FRONT MAY AFFECT
THE NORTH IN THE MORNING THEN SHOULD MAINLY JUST BE A THREAT FOR THE
FAR NE BY LATER IN THE DAY AS THE FRONT LIFT NE OUT OF THE CWA.
A COLD FRONT GETTING PUSHED SOUTH WILL DROP TO JUST NORTH OF LAKE
ERIE BY WED MORNING THEN MAYBE A LITTLE SOUTH OF LERI BY LATE WED.
THIS FRONT WILL PROVIDE A FOCUS FOR CONVECTION WHICH SHOULD SAG
SOUTH INTO THE CWA...POSSIBLY AS EARLY AS LATE TUE NIGHT BUT MORE
LIKELY THIS WILL OCCUR WED INTO WED NIGHT THEN WITH THE FRONT OVER
THE CWA THU INTO THU NIGHT THE THREAT FOR CONVECTION WILL CONTINUE.
ONCE AGAIN...SOME OF THE STORMS MAY BE STRONG TO LOCALLY SEVERE DUE
TO GOOD INSTABILITY AND SOME SHEAR. ALSO...DUE TO THE STALLED
FRONTAL BOUNDARY SOME AREAS COULD SEE REPEATED HEAVY RAIN WHICH
COULD EVENTUALLY LEAD TO SOME FLOODING PROBLEMS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE MODELS CONTINUE TO ADVERTISE THE FRONTAL BOUNDARY ACROSS THE
GREAT LAKES ON FRIDAY WITH HIGH PRESSURE OVER EASTERN CANADA. A
TROUGH/UPPER LOW IS PROGGED TO MOVE ACROSS THE GREAT LAKES OVER THE
WEEKEND. THE APPROACHING LOW WILL FINALLY FLUSH OUT THE STALLED
FRONT BUT THE APPROACHING TROUGH WILL NECESSITATE KEEPING A CHANCE
OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND.
THE SHOWER/STORMS WILL LIKELY TAKE ON MORE OF A DIURNAL NATURE.
MAYBE BY MONDAY THE SURFACE HIGH WILL BUILD DOWN AND THE AIR MASS
WILL GET DRIER AND MORE STABLE. HIGHS TEMPERATURES REMAIN DIFFICULT
TO FORECAST. THE AIR MASS WILL LIKELY REMAIN VULNERABLE TO THE
FRONTAL POSITION ON FRIDAY. WILL CONTINUE TO FORECAST TEMPERATURES A
COUPLE DEGREES ABOVE NORMAL...THEN DROPPING TO SLIGHTLY BELOW NORMAL
BY MONDAY AS THE COOLER AIR MASS ARRIVES.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THE WEAK COLD FRONT WILL MOVE EAST OF THE AREA BY LATE AFTERNOON.
WILL ALLOW FOR SHOWERS AND THUNDER VICINITY AT KMFD KCAK KYNG
THROUGH MID/LATE AFTERNOON. THE FRONT WILL MOVE BACK NORTH AS A
WARM FRONT TUESDAY MORNING AND CANNOT RULE OUT A SHOWER OR
THUNDERSTORM BUT JUST NOT ENOUGH CONFIDENCE TO INCLUDE IT IN THE
TAF FORECAST AT ANY PARTICULAR LOCATION. CUMULUS WILL DEVELOP ON
TUESDAY AND THE SOUTHWEST WIND WILL BECOME GUSTY.
.OUTLOOK...NON VFR LIKELY AT TIMES TUESDAY NIGHT THROUGH SATURDAY IN
SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST.
&&
.MARINE...
THE WEAK COLD FRONT WILL BE EAST OF LAKE ERIE THIS EVENING AND WINDS
ARE ALREADY DIMINISHING ON WESTERN LAKE ERIE. THE FRONT WILL MOVE
BACK NORTH AS A WARM FRONT ON TUESDAY. A DECENT SOUTHWEST WIND IS
LIKELY TUESDAY ALTHOUGH NOT ENOUGH FOR A SMALL CRAFT ADVISORY. THE
FRONT WILL REMAIN IN THE VICINITY OF LAKE ERIE WEDNESDAY THROUGH
FRIDAY. THE WIND DIRECTION WILL BE DIFFICULT TO PREDICT AT ANY ONE
SPOT AND SHOWERS AND THUNDERSTORMS WILL CROSS THE LAKE FROM TIME TO
TIME AND WILL ALSO AFFECT THE WIND DIRECTION. THE GRADIENT SHOULD
REMAIN RATHER WEAK BUT GUSTY AND VARIABLE WINDS ARE LIKELY IN AND
AROUND THE THUNDERSTORMS SO MARINERS WILL HAVE TO KEEP UP ON THE
WEATHER. THE FRONT WOULD SHIFT EAST BY THE WEEKEND BUT THE RISK OF
SHOWERS AND STORMS WILL LIKELY CONTINUE AS A TROUGH ALOFT DROPS
ACROSS THE GREAT LAKES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jun 16, 2:35 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT MON JUN 16 2014
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-171945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
335 PM EDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG TO LOCALLY SEVERE THUNDERSTORMS WITH HEAVY RAINS ARE
POSSIBLE TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 16, 1:54 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
254 PM EDT MON JUN 16 2014
OHZ036-161915-
MARION-
254 PM EDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT FOR MARION COUNTY UNTIL 315 PM EDT...
AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF MARION...MOVING EAST AT 25 MPH.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
DIME SIZE HAIL. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS
THUNDERSTORM. PLEASE MOVE INDOORS UNTIL THIS STORM PASSES.
CLARK
Special weather statement, Jun 16, 2:18 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT MON JUN 16 2014
OHZ047-161945-
KNOX-
318 PM EDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT FOR KNOX COUNTY UNTIL 345 PM EDT...
AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS MOVING THROUGH KNOX COUNTY. THE STRONGEST
THUNDERSTORM WAS LOCATED 5 MILES NORTH OF GAMBIER...OR 6 MILES
NORTHEAST OF MOUNT VERNON...MOVING EAST AT 25 MPH. THIS THUNDERSTORM
IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND DIME SIZE HAIL.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS THUNDERSTORM. PLEASE
MOVE INDOORS UNTIL THESE STORMS PASS.
CLARK
Special weather statement, Jun 16, 2:45 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT MON JUN 16 2014
OHZ038-162015-
HOLMES-
345 PM EDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT FOR HOLMES COUNTY UNTIL 415 PM EDT...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLENMONT...OR 8 MILES WEST OF MILLERSBURG...
MOVING EAST AT 25 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WIND GUSTS TO 50 MPH AND DIME SIZE HAIL. VERY HEAVY RAINFALL IS ALSO
OCCURRING WITH THESE THUNDERSTORMS.
CLARK
Flash Flood, Stark
- When
- June 16, 4:00 PM EST to 7:00 PM EST
- Where
- Stark County, 1.22 mi ENE of Lake Cable to 0.16 mi SSE of Perry Hgts
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 40.859, -81.430
The torrential rain in Canton washed out sections of roadway, flooded basements and forced raw sewage into some homes. No official observations were taken in the City, however a gauge nearby at Lake Milton measured 2.27 in 45 minutes between 445 PM and 530 PM. An unofficial observer in Canton measured 4.2 inches of water in 90 minutes. Numerous road closures and auto rescues were necessary between 5 and 6 PM that evening during peak commuter traffic.
Flash Flood, Stark
- When
- June 18, 4:00 AM EST to 6:00 AM EST
- Where
- Stark County, 1.6 mi SE of Fairhope to 1.91 mi SSW of Marchland
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 40.812, -81.281
Between 4 and 6 AM on the morning of June 18th heavy rain moved over the Summit and Stark county-line. The measured rainfall amounts for 24 hours ending at 7 am that morning were: 2.09 at Akron/Canton airport, 2.35 at Berlin Lake, 1.84 in Barberton, 3.90 in Uniontown and Mayfair Road. The great majority of the rain fell that morning. This rainfall fell on already saturated ground cover from flooding less than 36 hours earlier. The East Branch of the Nimishillen Creek could not handle the excessive runoff and it flooded a large portion of Louisville. Several businesses and homes were inundated.
Flash Flood, Stark
- When
- June 18, 5:00 PM EST to 8:00 PM EST
- Where
- Stark County, North Canton to 0.87 mi SE of Avondale
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -81.400
On the evening of June 18th heavy rain fell over northern Stark County between 6 and 7 PM. A automated rain gauge in Alliance measured 1.35 inches in that one hour. This intense rain on saturated ground and still flooded portions of town led to flash flooding and more intense damage to the Plain Township area. Two homes on Chaucer Street in Sherwood Village collapsed when their foundations gave way. Several other homes have sanitary sewer problems. More than 100 residents whose property sustained flood damage. 10-14 people were evacuated that evening from an apartment complex which was inundated with 18 of flood waters from a tributary of the Middle Branch of the Nimishillen Creek. Homes on Arboretum Circle were also evacuated on Wednesday night from the Zimber Ditch. Numerous roads sustained erosion and tar removal from the flowing water. Graybill Road between Massillon Road and Mayfair Road suffered erosion. Berna Road was closed for two weeks to repair two damaged pipes. Greensburg Road, near the 1600 block of Nimisila Road was also damaged by flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 16, 20142 deaths · 20 injured · $21 million · EF4 · 32 events
- Tornadoes and Flash Flooding in Iowa, June 16 to 17, 20141 death · $3.2 million · EF1 · 91 events
- Tornadoes and Damaging Winds in Wisconsin, June 16 to 17, 2014$21 million · EF3 · 19 events
- Tornadoes and Flooding in Wisconsin, June 16, 20145 injured · $21 million · EF2 · 13 events
- Tornadoes and Hail in Nebraska, June 16, 2014$231,000 · EF2 · 24 events
- Flash Flooding and Flooding in South Dakota, June 16 to 18, 2014$4.2 million · 1.75 in hail · 45 events
- Hail and Damaging Winds in Florida, June 16, 20141 death · $13,000 · 1 in hail · 4 events
- Winter Weather in Utah, June 16 to 18, 20141 death · 2 events
- Flash Flooding and Hail in Minnesota, June 16 to 17, 2014$775,000 · 1.75 in hail · 55 events
- Tornado and Flash Flood in Iowa, June 16 to 18, 2014$470,000 · EF0 · 44 events
- Flooding in Iowa, June 16 to 30, 2014$2.5 million · 6 events
- Hail in Nebraska, June 16, 2014$2.0 million · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514837, 514850, 514888.